Oregon, 2019

Flood in Oregon, July 1, 2019

July 1, 2019 · NWS PDT · 1 event in 1 county or zone

Slow moving thunderstorms produced localized flooding and minor mud flows around the Tumalo area during the evening of July 1st. Nearby CoCoRaHS stations just north of Bend reported up to an inch of rainfall with these storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

Slow moving thunderstorms produced localized flooding and minor mud flows around the Tumalo area during the evening of July 1st. Nearby CoCoRaHS stations just north of Bend reported up to an inch of rainfall with these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Jul 1, 1:47 PM PST, 4 hours 13 minutes earlier.

Area forecast discussion, Jul 1, 1:47 PM PST, 4 hours 13 minutes before
Area Forecast Discussion...Updated
National Weather Service Pendleton OR
247 PM PDT Mon Jul 1 2019

Updated aviation discussion

.SHORT TERM...Tonight through Thursday...Upper level low along the
Oregon coast will move inland and into northern Idaho by
Wednesday...though a general troughy pattern will persist through
Thursday. Visible satellite imagery early this afternoon is
already showing thunderstorms developing along the Oregon Cascade
crest...which is likely to be the beginning of a significant
thunderstorm episode for the area this afternoon and
evening. Latest HRRR shows widespread convection spreading
northeast during this time with the heaviest storms likely to be
in Oregon. There is some potential for a consolidated line of
storms to form and move off the Blue Mountains across the
Columbia Basin this evening producing strong wind gusts. Otherwise
the stronger storms this afternoon and evening could produce
gusty winds and hail. The weather will be quieter on Tuesday but
there will be lingering instability along the Washington Cascade
east slopes, adjacent valleys and northeast mountains for at
least isolated afternoon and evening thunderstorms. A storm or two
could drift into the Columbia Basin of Washington during the
evening hours Tuesday. Wednesday the thunderstorms in Washington
will be confined closer to the crest as well as the northeast
mountains in Oregon. On Thursday mainly just Wallowa County will
have a chance for a storm or two. It will be a bit breezy at times
in the Cascade gaps but winds are expected to remain below
advisory levels. Temperatures will be near to slightly below
normal for this time of year. 78

.LONG TERM...Thursday night through Monday...May see some lingering
showers/thunderstorms in the Wallowas Thursday night as an upper
level trough exits to the east. Models in reasonable agreement
developing yet another upper low near Vancouver Island during the
day Friday with mostly dry westerly flow over the forecast area on
Friday and Saturday. As the low/trough slowly shift east flow over
the bulk of the region will turn southwesterly with a slight chance
of mountain showers with perhaps a few isolated thunderstorms near
the Wallowas where marginal instability is a little stronger
returning by Sunday afternoon/evening. With onshore flow through the
extended would expect at least a weak marine layer to develop on the
west side of the Cascades resulting in afternoon temperature
gradients of 8 to 10 degrees and resulting late afternoon/early
evening breezy winds near the Cascades. Afternoon highs Friday and
Saturday will be around 5 degrees above normal, falling to near
normal Sunday through the remainder of the forecast. Peck

&&

.AVIATION...00Z TAFs...An area of showers and thunderstorms will
develop ahead of an upper level low pressure system over western
Oregon.  Convection will spread from south to north through the
early evening. Brief heavy rain may reduce visibilities to MVFR at
KDLS, KPDT, KYKM, KALW, and KPSC. Winds 8-15 kts will decrease
overnight, but increase again by late morning/early afternoon to 10-
20 kts with higher gusts.  Gusty and erratic winds will also be
possible near any evening thunderstorms. Earle

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  54  78  51  77 /  60  10  10  10
ALW  59  83  56  82 /  40  10  10  10
PSC  62  84  58  83 /  40  10  20   0
YKM  57  81  55  82 /  40  20  20  10
HRI  59  84  56  83 /  60  10  10   0
ELN  56  74  54  76 /  20  20  20  10
RDM  47  73  44  74 /  60  10   0  10
LGD  54  74  50  73 /  60  10  10  10
GCD  51  77  47  76 /  40  10  10  10
DLS  59  77  57  79 /  60  10  10   0

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...None.
WA...None.
&&

78/84/84

In the hours before

Special weather statement, Jul 1, 1:27 PM PST, 4 hours 33 minutes before
Special Weather Statement
National Weather Service Pendleton OR
227 PM PDT Mon Jul 1 2019

ORZ506-012200-
Ochoco-John Day Highlands OR-
227 PM PDT Mon Jul 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CROOK COUNTY UNTIL
300 PM PDT...

At 227 PM PDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Post, or 11 miles southeast of Prineville, moving
northeast at 30 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern Crook
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4407 12063 4419 12082 4453 12051 4435 12022
TIME...MOT...LOC 2127Z 220DEG 28KT 4419 12067

Peck
Special weather statement, Jul 1, 1:55 PM PST, 4 hours 5 minutes before
Special Weather Statement
National Weather Service Pendleton OR
255 PM PDT Mon Jul 1 2019

ORZ505-506-012245-
Ochoco-John Day Highlands OR-John Day Basin OR-
255 PM PDT Mon Jul 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WHEELER AND NORTH
CENTRAL CROOK COUNTIES UNTIL 345 PM PDT...

At 255 PM PDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Post, or 15 miles east of Prineville, moving northeast
at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Mitchell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4421 12052 4434 12069 4477 12030 4452 11990
TIME...MOT...LOC 2155Z 227DEG 29KT 4433 12053

Peck
Special weather statement, Jul 1, 5:19 PM PST, 41 minutes before
Special Weather Statement
National Weather Service Pendleton OR
619 PM PDT Mon Jul 1 2019

ORZ044-502-507-508-WAZ028-029-020215-
Foothills of the Northern Blue Mountains of Oregon-Northern Blue
Mountains of Oregon-Foothills of the Southern Blue Mountains of
Oregon-Lower Columbia Basin of Oregon-Foothills of the Blue Mountains
of Washington-Lower Columbia Basin of Washington-
619 PM PDT Mon Jul 1 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN MORROW...
NORTHERN UMATILLA...SOUTHEASTERN BENTON...WALLA WALLA AND
SOUTHWESTERN FRANKLIN COUNTIES...

At 617 PM PDT, radar indicated strong thunderstorms were located
along a line extending from Weston to Irrigon. Movement was north at
25 mph.

Winds in excess of 35 mph are possible with these storms.

Locations impacted include...
Kennewick, Pasco, Richland, Walla Walla, Hermiston, Pendleton,
Boardman, West Richland, College Place, Milton-Freewater, Umatilla,
Benton City, Stanfield, Irrigon, Waitsburg, Athena, Echo, Weston,
Adams and Prescott.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4554 11831 4553 11871 4555 11931 4562 11975
      4643 11955 4629 11813 4601 11813 4600 11815
      4599 11813 4562 11812
TIME...MOT...LOC 0117Z 171DEG 41KT 4582 11842 4590 11946

TR/MW
Special weather statement, Jul 1, 5:26 PM PST, 34 minutes before
Special Weather Statement
National Weather Service Pendleton OR
626 PM PDT Mon Jul 1 2019

ORZ509-511-020230-
Central Oregon-East Slopes of the Oregon Cascades-
626 PM PDT Mon Jul 1 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL JEFFERSON AND
NORTH CENTRAL DESCHUTES COUNTIES...

At 625 PM PDT, a strong thunderstorm was located near Tumalo, or near
Bend, moving north at 15 mph.

Pea size hail is possible with this storm.

Locations impacted include...
Bend, Redmond, Culver, Tumalo and Terrebonne.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4454 12148 4457 12098 4447 12103 4448 12109
      4445 12115 4438 12114 4436 12110 4438 12107
      4407 12122 4404 12147
TIME...MOT...LOC 0125Z 191DEG 14KT 4411 12135

TR/MW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Deschutes

When
July 1, 6:00 PM PST to 8:00 PM PST
Where
Deschutes County, 0.23 mi SSW of Tumalo to 0.87 mi S of Tumalo
Cause
Heavy Rain
Property damage
$6,000
Reported by
Broadcast Media
Coordinates
44.147, -121.332

Media reported that mud and water entered the back of several businesses in Tumalo due to localized very heavy rainfall.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2019Every state in 2019This day in weather historyWarnings in Oregon, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 823483.